Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 62, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 5, 2022, 12:35 PM MDT for Chaffee County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 12:35 PM MDT (18:35 UTC)
- Expired
- Aug 5, 2022, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Chaffee County, CO
The radar
The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WGUS55 KPUB 051835
FFWPUB
COC015-052145-
/O.NEW.KPUB.FF.W.0062.220805T1835Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1235 PM MDT Fri Aug 5 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Chaffee County in central Colorado...
* Until 345 PM MDT.
* At 1235 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain near the Chalk Cliffs in the Chalk Creek drainage.
Between 0.5 and 1 inch of rain has fallen. The expected rainfall
rate is 0.5 to 1.5 inches in 1 hour. Additional rainfall amounts
up to 0.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
highways, roads and underpasses. Mud flows will be
possible if the heavier rain impacts the Chalk Cliffs
area.
* Some locations that may experience flash flooding include...
Alpine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
3864 10622 3865 10627
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
KT2 follow-up statements
823
WGUS75 KPUB 051950
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
150 PM MDT Fri Aug 5 2022
COC015-052145-
/O.CON.KPUB.FF.W.0062.000000T0000Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
150 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT THIS
AFTERNOON FOR CENTRAL CHAFFEE COUNTY...
At 150 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain near the Chalk Cliffs in the Chalk Creek drainage. Between 0.5
and 1.5 inches of rain have fallen just south of the Chalk Cliffs.
The expected rainfall rate is 1 inch in 1 hour. Additional rainfall
amounts up to 0.5 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
highways, and rural roads.
Some locations that will experience flash flooding include...
Alpine and the Chalk Cliffs area.
This includes the following streams and drainages...
Chalk Creek, Little Browns Creek, Browns Creek and Eddy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
3864 10622 3865 10627
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
KT834
WGUS75 KPUB 052141
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
341 PM MDT Fri Aug 5 2022
COC015-052151-
/O.EXP.KPUB.FF.W.0062.000000T0000Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
341 PM MDT Fri Aug 5 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT THIS AFTERNOON FOR
CENTRAL CHAFFEE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
3864 10622 3865 10627
$$
KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:36 AM MDT, 59 minutes earlier.
Area forecast discussion, Aug 5, 11:36 AM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1136 AM MDT Fri Aug 5 2022 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Fri Aug 5 2022 Key Messages: 1) Storms likely in the high terrain today with more isolated/scattered activity over the remainder of the region. Currently... Water vapor imagery tells the story this early AM as plenty of moisture is noted in the water vapor/PWAT charts. Readings of 100- 200% of normal were noted. Surface data indicated dwpts in the 50s and L60s over the plains, with 50s in the valleys and 40s in the mtns. Today... Although moisture is favorable, synoptic forcing is rather limited today as the best lift will be well to our west. All forcing today will be orographic, and with plenty of moisture over the higher terrain, numerous to scattered storms will be likely in the mtns and valleys today. However, guidance (both model and human) are not showing excessive widespread precip to occur today, and thus I do not anticipate widespread potential for flash flooding today. With that said, any strong cell that develops over the high terrain, especially in areas where heavy rain has already occurred (i.e., Fremont county region) and burn scars could see isolated flash flooding. Over the plains, guidance is showing only rather meager coverage amounts, with the best potential over N El Paso county and central sections of Las Animas counties. Over the rest of the plains, storms will be isolated at best, and none at worst, especially over the far eastern plains. As for temps, expect max temps aoa 100F in the lower Ark Rvr valley region with 90 on the divides. Mtns and valleys will be cooler due to the cloud cover and expected showers, and anticipate temps maxing out in the mid 80s valleys and 50s through 70s mtns. Tonight... Any precip over the region will likely have dissipated by 03-04 UTC, mainly over the mtns west of the I-25 corridor. Expect min temps tonight to the in the 60s to around 70 over the plains, with 40s and 50s mtns and valleys. .LONG TERM...(Saturday through Thursday) Issued at 341 AM MDT Fri Aug 5 2022 Key messages: 1) Increased precipitation and thunderstorm chances Saturday through Monday. 2) Heightened potential for flash flooding each day through Monday, though Sunday will have the greatest widespread flooding threat. 3) Gradual warming and much drier by midweek. Saturday...High pressure ridge aloft will lay across the region, stretching from the Desert Southwest, across the midsection of the country and up into the Great Lakes region. Meanwhile, an upper trough of low pressure will be gradually sliding east across the Pacific NW and into the Intermountain West. Models are pointing to a slightly slower progression of the upper pattern, so the latest trend has been a warmer and drier Saturday. A frontal boundary is still forecast to push into CO but now it looks like it will be a weaker initial push and will occur later in the evening. There is still a good tap of moisture trapped under the high, so another round of afternoon and evening thunderstorms are expected. Numerous showers and thunderstorms are on tap for the higher terrain and Palmer Divide, while the plains will see scattered activity. High temps will warm into the upper 70s to mid 80s for the high valleys, and 90s to around 100F for the plains. Sunday and Monday...The upper trough to the north will push east across the northern Rockies overnight Saturday into Sunday morning. This will force a cool front south into CO early Sunday that will reinforce the boundary from the previous night. The combination of available moisture, cold front passage and the upper disturbance in the vicinity will provide the needed ingredients and dynamics for a very active day Sunday. Widespread showers and thunderstorms are anticipated across the area by late Sunday morning, and carry through into the evening. Latest QPF amounts add up to an inch or an inch and a half of possible rainfall for the I-25 Corridor and eastern mts, so even though there is going to be a daily threat of flash flooding for high risk areas, Sunday looks like the day with the greatest flooding potential. This pattern will continue into the first half of Monday as the shortwave to the north pushes east and out of the area, and activity will then wane through late Mon afternoon. As for temps, anticipate cooler high temps with 70s to around 80F for the high valleys, and 80s to near 90F for the plains on Sun then dipping to the upper 70s to mid 80s for Mon. Tuesday through Thursday...The upper ridge of high pressure builds back into the region, though the centroid of this high is forecast to be located over northern CO into WY. This placement ushers in a return of hot temps and less convection for the forecast area through midweek, though there will still be enough available moisture for diurnal scattered showers and thunderstorms over the higher terrain each day, with just isolated chances along the I-25 Corridor. As for temps, plan on highs in the upper 70s to mid 80s for the high valleys each day. Across the plains, maximum temps in the 80s to around 90F on Tue will then climb into the mid 80s to mid 90s for Wed and Thu. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1136 AM MDT Fri Aug 5 2022 VFR conditions are expected to persist at all three TAF sites, KCOS, KPUB, and KALS, for the next 24 hours. Showers and thunderstorms are expected in the vicinity of KALS this afternoon and into this evening. The main threat with these storms will be gusty and erratic outflow winds. We could also see some brief fog development around sunrise tomorrow at KALS, depending on whether they see any rainfall this evening. Have left mention of fog out of the TAF for now, as confidence is low at this point. KCOS has a chance to see some showers and thunderstorms in the area this afternoon, mainly along higher terrain near the terminal, but confidence in storms getting with 10 miles of station is still low to medium. Winds will follow mainly diurnal trends at both KPUB and KCOS for the next 24 hours, but expect gusty and erratic outflow winds near thunderstorms this afternoon and into the early hours of this evening, especially at KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...EHR
Hazardous weather outlook, Aug 5, 11:33 AM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Fri Aug 5 2022 COZ058>089-093>099-061745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Fri Aug 5 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will be likely over the mountains by mid to late afternoon. Localized heavy rain will be possible with a few of the storms, and once again flash flooding could occur, especially in areas which received heavy rain over the last few days, and across the burn scar regions. Over the plains adjacent to the mountains, storms will be scattered by late afternoon and early evening. Over the far eastern plains, only isolated storms are anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Increased shower and thunderstorm activity is expected for Saturday through Monday. Rain, heavy at times, is possible each day, though Sunday looks like the day with the greatest widespread flooding threat. Flash flooding over area burn scars, urban corridors, and saturated soils may occur. Scattered thunderstorms are forecast Tuesday through Thursday over the higher terrain, with more isolated storm activity along the I-25 Corridor. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/GARBEROGLIO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:08 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 4, 6:14 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 4 hr |
| Aug 4, 6:31 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 4, 7:02 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 4, 7:08 PM MDT | Special Weather Statement | PUB | Teller | 37 min |
| Aug 4, 7:18 PM MDT | Special Weather Statement | PUB | Chaffee | 42 min |
| Aug 4, 7:25 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 27 min |
| Aug 4, 7:35 PM MDT | Flash Flood Warning | PUB | Chaffee, Saguache | 3 hr |
| Aug 4, 8:26 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Aug 5, 1:18 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Aug 5, 3:12 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 5, 4:17 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Aug 5, 4:33 PM MDT | Flash Flood Warning | PUB | Saguache | 4 hr |
| Aug 5, 5:15 PM MDT | Special Weather Statement | PUB | Las Animas | 45 min |
| Aug 5, 5:34 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 4 hr |
| Aug 5, 5:53 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.